Minnesota, 2002

Hail in Minnesota, May 28, 2002

May 28, 2002 · NWS MPX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 28, 2:40 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, May 28, 2:40 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT TUE MAY 28 2002

THE CONVECTIVE COMPLEX CROSSING SOUTHERN AND CENTRAL MINNESOTA HAS
LIMITED DIURNAL INSTABILITY. THIS CONVECTION HAS BEEN FORCED BY THE
IMPLIED LIFT IN THE RIGHT REAR QUADRANT OF THE UPPER JET PULLING OFF
ACROSS NORTHERN WISCONSIN INTO MICHIGAN. SURFACE ANALYSIS SUGGESTS
DISORGANIZED LOW LEVEL WIND FLOW. TREND FROM THE PAST 60 MINUTES ON
THE CHANHASSEN RADAR SHOWS A DECREASE IN INTENSITY. AM A BIT
CONCERNED ABOUT THE LOW LEVEL THETA E AXIS THAT IS FORECAST BY THE
MESO ETA MODEL TO HANG BACK ACROSS THE WESTERN PORTIONS OF OUR
COUNTY WARNING AREA TONIGHT. SURFACE ANALYSIS GIVES SOME EVIDENCE
THAT THE LOW LEVEL WINDS CONTINUE TO FEED BACK INTO THIS AREA AND
FEEL THAT THERE IS STILL TIME FOR CONVECTION TO FLAIR UP LATE THIS
AFTERNOON OR EVENING. EXPECT ALL CONVECTION TO DIMINISH LATE THIS
EVENING. WEAK WINDS AND RESIDUAL SURFACE MOISTURE MAY CREATE A FOG
SITUATION LATE. NEXT SHORT WAVE IS NOW MOVING OVER THE ROCKIES AND
IS NOT EXPECTED TO IMPACT WEST CENTRAL MINNESOTA UNTIL WEDNESDAY
AFTERNOON. STRONG UPPER JET IS FORECAST TO SHIFT ACROSS THE AREA
THURSDAY. THIS IS EXPECTED TO RESULT IN WARM AND DRY WEATHER THROUGH
SATURDAY.

.MSP...NONE.
 WH

In the hours before

Local storm report, May 28, 2:05 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT TUE MAY 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    4 SSE GREEN ISLE          MN   .75 INCH HAIL
05/28/02   SIBLEY                         REPORTED BY PUBLIC.
                                          EVENT DURATION 10
                                          MINUTES.

0140 PM    3 W KIESTER               MN   .75 INCH HAIL
05/28/02   FARIBAULT                      REPORTED BY PUBLIC.

0154 PM    JANESVILLE                MN   60 MPH TSTM GUST
05/28/02   WASECA                         REPORTED BY STORM
                                          SPOTTER.

0200 PM    5 NE ST CLAIR             MN   .75 INCH HAIL
05/28/02   BLUEEARTH                      EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          PUBLIC.
Special weather statement, May 28, 4:31 PM CST, 3 hours 19 minutes before
MNZ051>053-059>063-068>070-076>078-083>085-092-093-WIZ014>016-023>028
-282330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
531 PM CDT TUE MAY 28 2002

SEVERE THUNDERSTORM WATCH #352 THAT WAS IN EFFECT FOR...ISANTI...
CHISAGO...SHERBURNE...WRIGHT...ANOKA...WASHINGTON...HENNEPIN...
RAMSEY...CARVER...DAKOTA...SCOTT...GOODHUE...LE SUEUR...RICE...BLUE
EARTH...WASECA...STEELE...FARIBAULT...FREEBORN...POLK...BARRON...RUSK
...ST. CROIX...DUNN...AND CHIPPEWA COUNTIES...HAS BEEN CANCELLED.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM...FOR
PIERCE...PEPIN...AND EAU CLAIRE COUNTIES IN WEST CENTRAL WISCONSIN.

JPR

The radar

The Aberdeen radar (KABR), 197 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stevens

When
May 28, 7:50 PM CST to 7:55 PM CST
Where
Stevens County, 6 mi E of Donnelly
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.700, -95.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298688.